Share Facebook
Crohn's Disease Forum » Diet, Fitness, and Supplements » Negative Reaction to Iron Infusions?


06-01-2016, 06:33 PM   #1
squidinktea
 
Join Date: Aug 2013

My Support Groups:
Negative Reaction to Iron Infusions?

Not sure if this is the right place to put this? Please let me know if there's a better place.

Yesterday, I went in for iron infusions, prescribed by my GI. I had done this before in september so I wasn't too worried, just excited to feeling a little better.

The infusion itself went great, got loaded up over the course of half an hour and was released at about 8am. But less than a minute or so after I left medical day-care where I was getting the infusions(like I just made it to the elevators), my throat started feeling really raw, like I had been running for a while, and I started coughing a bit.

I ended up going and grabbing a coffee at the place downstairs, sitting for a bit, and when the feeling and the coughing got worse I went back upstairs.

They kept me under observation for a while, I had a period of nausea, fatigue, bouts of coughing and dizzyness, but my vitals remained stable and after about 2 hours where the coughing had subsided and I was no longer vomiting they released me to by boyfriend with instructions to keep an eye on me and to take a benadryl and go to emerg if anything came back.

Cut to about 4 hours later of nothing but resting, again, metallic taste in thoat, bouts of coughing, severe nausea which resulted in about 20 minutes of vomiting. My boyfriend got very worried and called an ambulance. Got put on oxygen when i started fading and having a bit of diffculty breathing. The ambulance attendants figured that it was not an allergic reaction, but took me to the hospital for observation, where the coughing subsided but bouts of intense nausea would come and go. Again, 3 hours of observation with stable vitals with fatigue but reduced coughing and I was cleared after taking a Benadryl and Prednisone with a bit of a shrug as to what could have caused this.

I just kinda conked out once I got home and everything has been fine since, but I am honestly at a bit of a loss as to what happened, especially since I have had infusions with no problems before? Has this happened to anyone else?
06-01-2016, 07:07 PM   #2
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I have had that happen but wondering if you should see your GP.
06-02-2016, 06:56 PM   #3
FrozenGirl
Senior Member
 
FrozenGirl's Avatar
Hmm that does sound very concerning. It could very well be a delayed reaction as delayed reactions are usually less severe (not generally anaphylaxis rather itching, swelling etc)

The nausea however I wouldn't say is an allergy. I did have bad nausea with my infusions but it went away within a day luckily. Nausea isn't usually an allergy sign so it's a bit weird that whatever happened had some features of an allergy (trouble breathing) and some usually unrelated things.

Do you have any more infusions?
__________________
Dx: Ulcerative Colitis, Nov 2013
Currently on:
Mezavant 4.8g
Vitamin D 1000iu
Calcium
Tecta 40mg
Remicade: 600mg, every 4 weeks
Methotrexate: 15 mg (injection)
06-02-2016, 10:44 PM   #4
wildbill_52280
Senior Member
 
Join Date: Sep 2009
I'm wondering if they gave the correct dose or not. They should have checked your iron levels again.
__________________
Learn How Fecal transplants restore good bacteria that regulate inflammation to induce remission and how it has potential to be a cure for IBD in the future. Follow the link below.
http://www.crohnsforum.com/showthread.php?t=52400
06-04-2016, 05:49 PM   #5
squidinktea
 
Join Date: Aug 2013

My Support Groups:
Thank you for the responses!

I don't actually have a GP right now, my last one just retired and I haven't been able to find another to replace her yet. I had 2 more infusions scheduled, but they've since been cancelled and I am switching to pills for them. I have no idea if I had the right dose, I don't remember what I was actually supposed to be getting but they didn't do any blood tests in either episode.

I had another...thing? I had two days of being totally fine, basking in not being super pale and not having the wind knocked out of me when I took the stairs, then last night, at about 1:30am I suddenly got the feeling of a heavy box being put on my chest. No breathing problems, just this feeling of pressure.

Over the next hour is escalated to vomiting and then pretty serious breathing problems(wheezing, not getting enough air) so I went to emerg. But again, vitals were stable, oxygenation was at 100% but I was wheezing and unable to get enough air in. Had my blood drawn, an EKG, and a chest xray which came up with nothing. It receded after an hour and a halfish and I dozed, was released with the doctor saying that they think it was acid getting into my lungs and causing spasms and prescribed something for that. Which, y'know doesn't really feel right with all that's been going on, but what can it hurt?

I am feeling totally fine again, but I am honestly just so confused
06-05-2016, 09:32 AM   #6
FrozenGirl
Senior Member
 
FrozenGirl's Avatar
Hmm that's all sounds very odd and concerning. Probably good you just move to oral iron just in case. Hope nothing else happens!
Reply

Crohn's Disease Forum » Diet, Fitness, and Supplements » Negative Reaction to Iron Infusions?
Thread Tools


All times are GMT -5. The time now is 03:14 PM.
Copyright 2006-2017 Crohnsforum.com